Some medications can trigger the onset of a tremor, which are involuntary, unintentional, rhythmic muscle movements. Tremors occur in the extremities, the trunk and/or the face, voice, head, and are most common in the hands.1 They are a recognized element of a neurological condition or as a side effect of taking certain medications. Involuntary tremors mean you can’t control your shaking.
Tremors can have different causes
It can be challenging to determine the exact cause of a tremor, particularly if you already have a neurological condition such as Parkinson’s disease (PD). Uncontrollable tremors are symptomatic of PD especially if you are taking multiple medications.2 In fact, medications can exacerbate existing tremors or cause non-Parkinson’s tremors. Medication-induced tremors (MIT) are dependent on a differential diagnosis based on a physical exam and complete medical history.2
Tremor is a recognized symptom of PD and classified as a resting tremor. They are generally moderated when taking standard PD dopaminergic medications. But Parkinson’s is a persistent condition so PD tremors may never go away entirely. It’s common knowledge that Parkinson’s affects each person differently; when, how, and where you experience tremors is unique to you. Parkinson’s tremors are not symmetrical; they disproportionately affect one side of your body.2
What is drug-induced Parkinsonism?
Drug-induced Parkinsonism (DIP) includes resting tremors that are often misdiagnosed as PD. DIP is mostly treated by eliminating the medications that cause the tremor. Sometimes though, people who develop DIP have an underlying dopamine deficiency because of a Parkinsonian syndrome that has not yet been identified.2,3
There are medical reasons tremors develop. A physical condition like low blood sugar can cause you to tremor. Starting new medications can cause the initiation of tremors, many of which should resolve, or be less bothersome, as you adjust. Tremors can occur because of drug withdrawal or the dose-response relationship, where increasing the medication dose either worsen the tremor or decreasing the medication resolves it.2
There is not a lot of research that has examined the characteristics of MIT. It can vary in its expression from being a slight inconvenience for some to being disabling for others. A medication-induced tremor is classified as an action tremor; it manifests when you try to hold your arms out or other body parts in a particular position. Unlike Parkinson’s-induced tremors, MIT is generally symmetrical and occurs on both sides of the body. It should disappear over time after you stop taking the medication that’s causing the MIT.2
Risk factors for MIT
Risk factors for MIT include older age, taking multiple medications, the existence of other existing medical conditions including mood disorders like anxiety, and depression or chronic pain.
Antidepressants and other common medications can cause tremors.2 It is not uncommon for people with Parkinson’s to experience mood disorders. Standard treatment often uses antidepressant or anti-anxiety drugs. These drugs can exacerbate shaking associated with their PD or be the cause of new tremors. Other types of medications include antipsychotics, anticonvulsants, asthma and anti-rejection medications, that can also bring on tremors.2,3 If you are experiencing tremors, make sure to keep a medication record so you can report what you were taking before the tremors began.
Talk to your doctor
Your doctor can help you determine if the medication regimen is right for you. The doctor is able to evaluate if there are alternative drugs, formulations, or dose adjustments that can help to better manage your medical condition without the presence of tremors. Some people can eliminate the drugs that are inducing tremors. Yet there can be trade-offs between having side effects and benefitting from what for some, can be life-saving treatment with immunosuppressant drugs to prevent transplant rejection.
Make sure to let your doctor know if you are experiencing tremors or other side effects from the medications you take, whether for Parkinson’s or other conditions. Do not stop taking any medications without first discussing what you are experiencing with your medical team.
Tremors. Medicinenet.com website newsletter. Available at https://www.medicinenet.com/tremor/article.htm. Accessed 10/3/18.
Morgan JC, Kurek JA, Davis JL, et al Insights into Pathophysiology from Medication-induced Tremor. Tremor Other Hyperkinet Mov (N Y). 2017 Nov 22;7:442. doi: 10.7916/D8FJ2V9Q. eCollection 2017. Accessed 10/2/18.
Shin HW, Chung SJ. Drug-induced parkinsonism. J Clin Neurol. 2012 8(1):15-21. doi: 10.3988/jcn.2012.8.1.15. Available at https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3325428/ Accessed 10/3/18.